GLP-1 & fitness

GLP-1 drugs can complicate fueling for distance runners, Guardian reports

The Guardian reported that GLP-1 side effects, including nausea and appetite suppression, could complicate fueling during distance-running training. Experts quoted in the story differed on whether athletes should train on the drugs, and the article said research was limited.

GLP-1 drugs can complicate fueling for distance runners, Guardian reports
Image: the Guardian

The Guardian’s 27 October report said some runners found GLP-1 side effects challenging as the drugs became more common. One marathoner said nausea after taking a first tirzepatide dose less than a week before a half marathon made it difficult to keep down energy gels used for fuel.1

Sports dietitian Claire Shorenstein cautioned against GLP-1 use during active endurance training and said appetite suppression could contribute to low energy availability. Heidi Skolnik said longer races could be possible if a runner could eat and drink enough, while the article said research on GLP-1 use in long-distance running remained limited.1

For trainers, the report highlighted a potential conflict between GLP-1 side effects, fueling demands and endurance training, while emphasizing that runners’ experiences varied.1

more in GLP-1 & fitness.